Alert archive / Michigan / Gale Warnings in 2019

Gale Warning 13, NWS Grand Rapids, MI

November 12, 2019

NWS Grand Rapids, MI issued this gale warning at Nov 12, 2019, 9:18 PM EST. It took effect at Nov 13, 2019, 9:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2019, 9:18 PM EST (02:18 UTC)
In effect from
Nov 13, 2019, 9:00 AM EST
Expired
Nov 13, 2019, 4:00 PM EST
In force
7 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

589 
WHUS73 KGRR 130218
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
918 PM EST Tue Nov 12 2019

LMZ844>849-131030-
/O.CAN.KGRR.SC.Y.0061.000000T0000Z-191113T0400Z/
/O.NEW.KGRR.GL.W.0013.191113T1400Z-191113T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
918 PM EST Tue Nov 12 2019

...GALE WARNING IN EFFECT FROM 9 AM TO 4 PM EST WEDNESDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect from 9 AM to 4 PM EST Wednesday. the
Small Craft Advisory has been cancelled. 

* WINDS...Shifting to the south and increasing to 35 knot gales on
  Wednesday.

* WAVES...3 to 7 feet south of Holland and 6 to 11 feet north of
  Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
4 follow-up statements
714 
WHUS73 KGRR 130902
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
402 AM EST Wed Nov 13 2019

LMZ844>849-131715-
/O.CON.KGRR.GL.W.0013.191113T1400Z-191113T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
402 AM EST Wed Nov 13 2019

...GALE WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 4 PM
EST THIS AFTERNOON...

* WINDS...Shifting to the south and increasing to 35 knot gales on
  today.
 
* WAVES...3 to 7 feet south of Holland and 6 to 10 feet north of 
  Holland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
667 
WHUS73 KGRR 131513
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1013 AM EST Wed Nov 13 2019

LMZ844>849-132100-
/O.CON.KGRR.GL.W.0013.000000T0000Z-191113T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1013 AM EST Wed Nov 13 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WINDS...South gales to 35 knot gales on today. 

* WAVES...3 to 7 feet south of Holland and 6 to 10 feet north of 
  Holland.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
448 
WHUS73 KGRR 132019
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
319 PM EST Wed Nov 13 2019

LMZ844>849-140430-
/O.CON.KGRR.GL.W.0013.000000T0000Z-191113T2100Z/
/O.NEW.KGRR.SC.Y.0062.191113T2100Z-191114T1500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
319 PM EST Wed Nov 13 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 10 AM EST Thursday. 

* WINDS...South gales to 35 knot gales on today.

* WAVES...3 to 7 feet south of Holland and 6 to 10 feet north of 
  Holland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
003 
WHUS73 KGRR 132121
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
421 PM EST Wed Nov 13 2019

LMZ844>849-140530-
/O.EXP.KGRR.GL.W.0013.000000T0000Z-191113T2100Z/
/O.CON.KGRR.SC.Y.0062.000000T0000Z-191114T1500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
421 PM EST Wed Nov 13 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
THURSDAY...
...GALE WARNING HAS EXPIRED...

* WINDS...South winds to 30 knots into Thursday.

* WAVES...3 to 7 feet south of Holland and 6 to 10 feet north of 
  Holland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 12, 6:28 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 12, 6:28 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
628 PM EST Tue Nov 12 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 315 PM EST Tue Nov 12 2019

- Record cold through Wednesday

- More snow late Wednesday into Thursday morning

- Not as cold but still colder than normal after that

&&

.UPDATE...
Issued at 501 PM EST Tue Nov 12 2019

The winter weather headlines were allowed to expire at 5 pm.
Overall the weakening trend to the snow showers continues. Any
additional impacts are expected to remain very localized and
brief.

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 315 PM EST Tue Nov 12 2019

Lake effect snow event is slowly winding down as inversion heights
lower with shortwave ridging building in overnight. This was a
significant early season event notable for record cold air mass
allowing high snow to liquid ratios more typical of much later in
the season. Powdery snow really piled up with more than 2 feet in
the Allegan County snow belt.

For tonight...skies should partially clear after a day of record
cold maximum temperatures...allowing temperatures to plummet
towards record low minimums. Some mid to high clouds come in from
the west after midnight but this should not be thick enough to
prevent temperatures from falling to the 5 to 15 degree range with
sub zero readings in the cold hollows.

Southwest flow lake snow bands expected to form by Wednesday
afternoon. Inversion height is around 5 kft, which will limit
lake snow band intensity, but there is deeper moisture and
isentropic ascent above that. The combination of these two
contributing factors should lead to a general 3 to 5 inch
snowfall from northern Muskegon County to Oceana and Mason
Counties from Wednesday evening to Thursday morning.

We will probably be issuing a winter weather advisory for this
event later tonight after the current snow is over.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 623 PM EST Tue Nov 12 2019

The lake effect snow showers will continue to diminish this
evening. The risk for impacts is much lower now than earlier in
the day. Still...there could be local brief MVFR or lower
conditions close to the lakeshore but confidence of that occurring
at any of the TAF sites was too low to include it in the forecast
into Wednesday morning.

Another storm system will move in from the west Wednesday
afternoon and into the night. This will cause the snow to increase
once again. At this time through 00z Thursday it looks like only
KMKG will see impacts developing by that time. The wind will also
be on the increase with gusts around KMKG up over 25 knots
expected.

&&

.MARINE...
Issued at 315 PM EST Tue Nov 12 2019

South gales are possible on Wednesday north of Grand Haven. The
Small Craft Advisory may be upgraded to a Gale Warning for that
area tonight.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 11 PM EST this evening for LMZ844>849.

&&

UPDATE...MJS
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...MJS
MARINE...Ostuno
Hazardous weather outlook, Nov 12, 5:45 PM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
545 PM EST Tue Nov 12 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
545 PM EST Tue Nov 12 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Most of the area near and west of US-131 will have scattered snow
showers into this evening. Roads will still be slick in some places.

Wind chills close to zero to 10 below late tonight will make it
dangerous to be outside for any lenght of time without covering any
exposed skin.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A clipper system will bring snow showers back into the area near
the Lake Michigan shore near and north of Muskegon by mid
afternoon Wednesday. These snow showers will be locally heavy.
The snow from the system will spread across all of Lower Michigan
early Thursday morning before moving out by midday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-130845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
545 PM EST Tue Nov 12 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Winds and waves will be hazardous to small craft through this
evening. Expect freezing spray into this evening

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind and waves may become hazardous to small craft Wednesday
afternoon into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 9:50 PM ESTLakeshore Flood AdvisoryGRRMason, Muskegon, Oceana, Ottawa18 hr
Nov 13, 3:40 AM ESTWinter Weather AdvisoryGRRMason, Muskegon, Oceana24 hr
Nov 13, 3:19 PM ESTSmall Craft AdvisoryGRR17 hr

Nearby

Gale Warnings in Michigan, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.